Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 19, 2002, 1:07 PM EDT for Montgomery County, Virginia. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 19, 2002, 1:07 PM EDT (17:07 UTC)
- Expired
- Apr 19, 2002, 1:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Montgomery County, VA
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 1:30 PM EDT | Thunderstorm Wind | Blacksburg, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 191707 SVRRNK VAC121-191730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 105 PM EDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 130 PM EDT. * AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MC DONALDS MILL...MOVING EAST AT 30 MPH. SOME LOCATIONS THREATENED THROUGH 130 PM EDT INCLUDE MC DONALDS MILL... ELLISTON... ELLISTON-LAFAYETTE... <<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END 06
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 10:10 AM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Apr 19, 10:10 AM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1010 AM EDT FRI APR 19 2002 FORECAST CHALLENGES THIS AFTN IS POPS. CONVECTION CONTINUES TO FLARE UP WEST OF BKW AND LWB...ASSOCIATED WITH WEAK UPPER LEVEL VORT AND DIVERGENCE ALOFT. UPPER AIR SOUNDINGS DEPICT DRY LOW LEVELS...BUT ARE VERY UNSTABLE. 12Z CAPE AT RNK WAS 1300 WITH LI OF -5...WHILE GSO CAPE WAS 2300 AND LI OF -6. PWAT AROUND 1 INCH. WITH LEFTOVER MOISTURE BOUNDARIES FROM LAST EVENINGS SHOWERS...PLUS DIFFERENTIAL HEATING AND SOME UPPER LEVEL FEATURES...MOST AREAS WILL SEE SCATTERED CONVECTION THIS AFTN...WITH BETTER CHANCES IN SE WV...THE ALLEGHANY HIGHLANDS AND SRN SHD VLY WHERE BETTER DYNAMICS EXIST. MAY HAVE TO BUMP POPS UP...BUT KEEP SLIGHT CHANCE IN THE SOUTH. TEMP-WISE...12Z TEMPS WERE COOLER THAN MOS...AND WITH DEBRIS CLOUDINESS AROUND...CURRENT FORECAST HIGHS MAY BE TOO WARM. WILL LOOK AT 15Z TEMPS B4 MAKING ANY FINAL DECISIONS ON HIGHS. .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.